13 January 2008

A trip to the doctor...

I went to the doctor this week, didn't want to go, but I did. I hurt my knee a couple of weeks ago, and was still favoring it. My niece had offered to come over and babysit, so I took the opportunity to be seen. I also decided it was time to have a little talk about my meds. I have been dealing with depression for a few years now. I was first put on an anti-depressant after the birth of my son. Looking back, I probably needed help with my depression much earlier than that, maybe even going back to high school. The problem, as I see it, is that there is a real stigma placed on anyone with mental health issues. It's OK to say you have allergies, OK to say you have asthma, but if you admit that you have a mental health issue you get the look, the change in the tone of their voice. If you have ever had depression or something similar, you know what I am talking about.

I come by my depression easily. My grandma had it, my mom had it, and now my sister and I have it. When I first went on an anti-depressant in 2000, my husband and my Mom were the only ones who knew. At the time, I knew how the rest of my family would take it...I had just had a baby, had just given up my career, of course I was down. What people don't understand is that there is normal pain and sadness in life and then there is depression. It kind of feels like this deep, dark sadness that you can't see past, no matter what. At this point, I began kind of a cycle of being on and off medication. On until my next pregnancy, off until the baby was born. Since my son, Michael, was born, I have been back on my meds. This time they don't work so well.

So, I've been to the doctor...a few times...First, I was put on Lexapro. it was the newer version of the one I had been on after Drew was born. I went back when it stopped working. I also complained to the doctor that I had not been able to lose any weight. He informed me that Lexapro had the tendency of making people gain weight! That frustrated me...I had been dieting like crazy and unable to lose weight because of a medication. Then he switched me to Cymbalta. It was supposed to make me lose weight (didn't), and make me feel better (did for a while, then stopped).

My doctor is very good at what he does. I have seen him for over 10 years because he is so good. Last week's visit was very discouraging. I told him that the anti-depressant wasn't working.

What do you mean by not working? You are on the highest dose and it is made to hit all three of the major receptors in your brain. I think I need to send you to a psychiatrist.

While I am glad that my doctor admits to when he has done all he can, he did make me feel like I was, well, crazy. Just because a medication is supposed to work doesn't mean it will. My feelings of what happened in his office got worse the next day. I had to call the insurance to see who would cover me. Then I had to call my doctor's office back so he could make a referral. Then it started. I first spoke with the receptionist whom I have known for years. When I said that my doctor wants me to see a psychiatrist, I heard Ooooh, he does? Then I spoke with his nurse, and it was the same treatment. WHO wants you to see a psychiatrist? (Who do you think, lady?), and WHAT are you being seen for? (why don't you try looking at my chart?).

The reason I am bringing all of this up is because I think that we, as a society, look down on people who ask for help. We poopoo people who say they are having problems because we aren't comfortable with the honesty of people. While I tend to be very upfront about what's going on, what about the people who aren't? The people who are afraid of seeing "the look" or hearing that darn tone of voice that clearly says I don't understand what you are going through, and don't want to. Everyone needs a little compassion...

1 comment:

Feener said...

hi
i just got lexapro and i am starting tonight. i have fought taking meds as i feel like i should just be able to buck up. but i am finally at the point where i need to see if i can feel better. hoping it works and hopoing i don't gain weight !!